Public health alert for health care providers in the Central Health Planning Region
March 26, 2015
Over the last week in the Richmond metropolitan area, Virginia Poison Center received reports of several individuals who had serious and unexpected health effects thought to be linked to heroin use.
This letter will provide information regarding:
- Description of recent cluster of patients in Richmond metropolitan area
- Background data on heroin overdose in Virginia
- Actions to take if a patient with similar presentation presents to you for care
Description of patients
The six patients who were identified in this cluster presented with symptoms immediately after heroin use, including chest pain, shortness of breath, heart palpitations, nausea, and vomiting. Because of the severity of illness, some of these patients have required treatment in a cardiac intensive care unit. Additional clinical features of these patients were tachycardia, tremor, diaphoresis, hypokalemia, elevated lactate, elevated troponin, and rhabdomyolysis. These patients generally have not required treatment with naloxone.
Given that the clinical presentation of these patients was sympathomimetic and unusual for heroin overdose, there is concern that the heroin these patients were exposed to was contaminated with another substance. Toxicology results on clinical specimens are pending at this time.
Heroin overdose in Virginia
As depicted in the chart below based on data from a subset of Virginia emergency departments, the incidence of heroin overdose has had an upward trend over the last two years.
Actions to take regarding patients with similar presentations and history
I’m bringing this important matter to your attention today to ask for your heightened awareness of patients with this unexpected and serious presentation.
- If you are caring for a patient with a presentation similar to the above description, please treat it as a medical emergency, and contact Virginia Poison Center immediately at 1-800-222-1222.
- If you treated a patient since March 1, 2015 who had similar symptoms (chest pain, shortness of breath, heart palpitations, nausea, and vomiting) and history of recent heroin use, please contact Dr. Brigette Gleason at the Virginia Department of Health at (804) 864-7264 or firstname.lastname@example.org.
- For ongoing active surveillance purposes, VDH is interested in receiving reports on patients with similar presentations and history of recent heroin use. Please contact Dr. Gleason with these reports using the contact information above.
If you have questions regarding this guidance, please contact your local health department or Dr. Gleason. Thank you for providing care to all of your patients and for assisting us in investigating this unusual illness presentation. I will update you as additional information becomes available.
Marissa J. Levine, MD, MPH, FAAFP
State Health Commissioner